Oregon, 2024

Wildfire in Oregon, September 6 to 25, 2024

September 6 to 25, 2024 · NWS MFR · 1 event in 1 county or zone

The Flat Top Wildfire was discovered on September 6th at 723 PM PST. The fire was located 10 miles north of Fort Rock, on the Deschutes National Forest in Lake County, Oregon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Flat Top Wildfire was discovered on September 6th at 723 PM PST. The fire was located 10 miles north of Fort Rock, on the Deschutes National Forest in Lake County, Oregon. The fire was caused by lightning. As of 530 AM PST on September 25th, it had burned 36,362 acres, was 91% contained, no structures had been destroyed, and it had cost $ 3.6M.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Sep 6, 4:28 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 6, 4:28 PM PST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Medford OR
528 PM PDT Fri Sep 6 2024

Updated AVIATION Section

.DISCUSSION...Geocolor shows mid and high clouds moving northward near
and west of the Cascades and a haze is present across southern
Oregon and Northern California from wildfires. The marine stratus
is hugging the coast and is in Coos Bay, and this will continue
through tomorrow morning.

Temperatures in the 80s will turn to 90s and triple digits later
this afternoon. A Heat Advisory is in effect for this heat, and
there is high confidence for cooler temperatures tomorrow so the
Heat Advisory will expire this evening. Temperatures are still on
track to see lows in the 50s east of the Cascades with 60s and upper
50s west for the next few mornings.

Ridging is moving east today while an area of low pressure off the
coast moves westward. Isolated to scattered thunderstorms will be
possible in the afternoon. Most of the thunderstorm chances are for
the Cascades and Klamath County. DCAPEs across southern Oregon have
a high probability (80-100%) of reaching over 1,500 J/kg, and a
range of 1,000-1,500 J/kg in forecast soundings favor gusty outflow
winds in the strongest cells. Although storms could bring locally
heavier amounts, overall a tenth of an inch or less is forecast
tomorrow.

Looking into the weekend afternoon temperatures, they should
gradually cool to be 5-10 degrees above normal. Lows will overall be
in the 50s/low 60s west side and 40s/low 50s east side. The next
timeframe to watch will be mid-week with the next trough moving in.
This will not only cool temperatures to 5-10 degrees cooler than
normal, but it will also bring a return of rain chances. The latest
ensembles are supporting a 20-30% prob to see a quarter of an inch
of rain west of the Cascades through Wednesday. There is still a lot
of variability in the temperatures and rain chances with this
system. Trends are leaning towards a more showery pattern rather
than stratiform rain which could introduce thunder potential next
week. This will need to be monitored. -Hermansen

&&

.AVIATION...07/00Z TAFS...Isolated thunderstorms are developing
in an arc from near Willamette Pass southward to Winter Rim and
in the vicinity of the Warner Mtns in southern Lake and eastern
Modoc counties this evening. Gusty erratic wind gusts can be
expected in and near and thunderstorms. These will continue to
lift northward and eventually weaken/dissipate with the loss of
instability late this evening.

Wildfire smoke will continue to be present, limiting visibility in
the immediate vicinity of the fires, but mostly just producing haze
elsehwere.

Along the coast and over the marine waters, stratus and fog will
bring IFR/LIFR ceilings and fog tonight into Saturday morning for
all locations, including North Bend. These will push into the
lower Umpqua and Coquille valleys by morning, but will stay north
and west of Roseburg. Ceilings will lift a bit at North Bend on
Saturday (to MVFR), but onshore flow will probably keep them from
breaking out completely.

Medford/Klamath Falls will remain VFR despite some mid and high
level clouds over the next 24 hours. -Spilde

&&

.MARINE...Updated 200 PM Friday, September 6, 2024...The main update
was to extend the small craft advisory for steep seas in the outer
waters into Saturday evening, with a combination of moderate west-
northwest swell, and moderate north winds that will not quite reach
advisory strength.

Moderate north winds will continue steep seas in the outer waters,
beyond 10 nm, into Saturday evening. Steep seas could also briefly
reach the inner waters on Saturday. Winds will decrease and seas
will subside Saturday night into early Monday. A brief increase in
wind dominated seas is likely on Monday. There are signs of wind-
built steep seas developing near the end of next week in waters
south of Cape Blanco with no expectation of anything more intense.
-TAD/DW

&&

.FIRE WEATHER...Issued 200 PM Friday September 6, 2024...Hot, dry,
and unstable conditions will continue into this weekend. Isolated
dry thunderstorms remain a concern for today. Additionally, gusty
winds and low humidities may result in brief or local critical
candidness for areas in the Scott and Shasta Valleys and east of
the Cascades.

For this afternoon and evening, a primary concern is  the potential
for dry thunderstorms with gusty outflow winds. An upper level
disturbance off  northwest California and bringing limited moisture
into the region. Satellite imagery from early this afternoon shows
cumulus developing over the Cascades and to the east. Moisture
and instabily will result in a chance (15-25%) for thunderstorms for
many inland areas, mainly from the Southern Oregon Cascades eastward
and into Modoc county.  Storms are expected to develop this
afternoon and evening, then lift north overnight. Confidence remains
highest for storms developing in the Cascades north of Lake of the
Woods, in eastern Umpqua forest, in Klamath county north and east of
Chiloquin and in northwest Lake County. There is also a slight
chance for storms farther south and southwest. This includes in
northwest Jackson County and Modoc County. Any storms that develop
will likely be dry with little or no rainfall and there is potential
for gusty outflows (up to 50 mph). A red flag warning (RFWMFR)
remains in effect for eastern fire weather zone 617, fire weather
zone 623 (north of Lake of the Woods), fire weather zone 624 (north
and east of Chiloquin) and northwestern fire weather zone 625 due to
isolated or scattered dry thunderstorms.

Additionally, breezy to gusty south winds are expected this
afternoon and evening for areas east of the Cascades and in the
Shasta and Scott Valleys. Local or brief critical RH/wind
conditions are possible in the Scott and Shasta valleys today. The
upper level disturbance gradually moves inland Saturday and
expect low (5-10%) chances for thunderstorms over the south-
central Oregon Cascades. Gusty south to southwest winds and dry
humidities are expected again on Saturday afternoon and early
evening, for the Scott and Shasta Valleys as well as for some
areas east of the Cascades into southeastern fire weather zone
624, southern 625 and eastern 285. Conditions may near critical
RH/wind levels in these areas. A headline is in the forecast for
these potential conditions.

Sunday and Monday, temperatures are expected to trend less warm as
another upper trough approaches the region. However, humidities will
remain dry. On Monday, there is also a potential for some breezy
afternoon conditions in Modoc and Lake counties. The trough and
associated front will then move through Tuesday and Wednesday,
resulting in chances for light rain showers and isolated
thunderstorms, cooler temperatures, and a potential for breezy to
gusty winds. Confidence is low on the strength of this trough and
how much rain will arrive, but there is a chance (10-20%) for
wetting rainfall (0.25"+) on Wednesday for areas from the Cascades
west. The thunderstorm potential is current low (10-20%) and is
focused on Wednesday for areas east of the Cascades, mainly in
Lake and Modoc counties.

-CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 10 PM PDT this evening for ORZ021-023-024-
     026.

     Red Flag Warning until 9 PM PDT this evening for ORZ617-623>625.

CA...Heat Advisory until 10 PM PDT this evening for CAZ080.

PACIFIC COASTAL WATERS...Small Craft Advisory until 8 PM PDT Saturday
     for PZZ370-376.

&&

In the hours before

Special weather statement, Sep 6, 5:20 PM PST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Medford OR
620 PM PDT Fri Sep 6 2024

ORZ030-031-070145-
Central and Eastern Lake County OR-
Northern and Eastern Klamath County and Western Lake County OR-
620 PM PDT Fri Sep 6 2024

...A strong thunderstorm will impact portions of south central Lake
County through 645 PM PDT
...

At 619 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lakeview, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lakeview, Camas Snow Park, Drews Creek Recreation Site, South Fork
Crooked Creek Trailhead, Valley Falls, Highway 140 At Warner Mountain
Summit, and Rogger Meadow Trailhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 12039 4200 12061 4236 12061 4235 12013
TIME...MOT...LOC 0119Z 187DEG 17KT 4222 12034

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MAS
Special weather statement, Sep 6, 5:46 PM PST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Medford OR
646 PM PDT Fri Sep 6 2024

ORZ030-031-070215-
Central and Eastern Lake County OR-
Northern and Eastern Klamath County and Western Lake County OR-
646 PM PDT Fri Sep 6 2024

...A strong thunderstorm will impact portions of south central Lake
County through 715 PM PDT
...

At 645 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lakeview, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lakeview and Valley Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4211 12036 4212 12058 4238 12059 4236 12026
TIME...MOT...LOC 0145Z 192DEG 22KT 4222 12046

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MAS
Local storm report, Sep 6, 6:27 PM PST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Medford OR
727 PM PDT Fri Sep 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Tstm Wnd Dmg     1 WSW Lakeview          42.18N 120.36W
09/06/2024                   Lake               OR   Utility Company

            Pacific Power and County 911 report that the
            roof blew off the Pacific Power Building and
            onto the road. There are also a number of
            powerlines and tree limbs down with numerous
            power outages. Wind gusts at the Lakeview
            Airport peaked at 51 mph at 6:11 PM PT.

&&

BS
Special weather statement, Sep 6, 6:38 PM PST, 45 minutes before
Special Weather Statement
National Weather Service Medford OR
738 PM PDT Fri Sep 6 2024

ORZ031-070315-
Central and Eastern Lake County OR-
738 PM PDT Fri Sep 6 2024

...A strong thunderstorm will impact portions of central Lake County
through 815 PM PDT
...

At 735 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Abert Rim Geology, or 34 miles north of Lakeview,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Highway 395 from mile marker 82 to 60 and Highway Well Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4252 12008 4270 12050 4300 12037 4279 11994
      4275 11994 4275 11987
TIME...MOT...LOC 0235Z 202DEG 20KT 4268 12021

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern & Eastern Klamath County & Western Lake County

When
September 6, 7:23 PM PST to September 25, 5:30 AM PST
Where
Northern & Eastern Klamath County & Western Lake County forecast zone
Reported by
Park/Forest Service
Coordinates
42.740, -121.018 (the zone’s center; the record gives no point)

The Flat Top Wildfire was discovered on September 6th at 723 PM PST. The fire was located 10 miles north of Fort Rock, on the Deschutes National Forest in Lake County, Oregon. The fire was caused by lightning. As of 530 AM PST on September 25th, it had burned 36,362 acres, was 91% contained, no structures had been destroyed, and it had cost $ 3.6M.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2024Every state in 2024This day in weather historyWarnings in Oregon, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216353.